Alert archive / New York / Snow Squall Warnings in 2024

Snow Squall Warning 21, NWS Binghamton, NY

January 14, 2024Chenango County, Cortland County, Madison County, New York

NWS Binghamton, NY issued this snow squall warning at Jan 14, 2024, 12:22 PM EST for Chenango County, Cortland County, Madison County, New York. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 14, 2024, 12:22 PM EST (17:22 UTC)
Expired
Jan 14, 2024, 12:45 PM EST
In force
23 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon

Counties Chenango County, NY, Cortland County, NY, Madison County, NY

The radar

The Binghamton radar (KBGM), 69 km from the middle of the area, began a volume at 17:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 5.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2024-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2024-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1495 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
-61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

727 
WWUS51 KBGM 141722
SQWBGM

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Binghamton NY
1222 PM EST Sun Jan 14 2024

NYC017-023-053-141745-
/O.NEW.KBGM.SQ.W.0021.240114T1722Z-240114T1745Z/
Madison NY-Cortland NY-Chenango NY-
1222 PM EST Sun Jan 14 2024

The National Weather Service in Binghamton has issued a

* Snow Squall Warning for...
  Southwestern Madison County in central New York...
  Southeastern Cortland County in central New York...
  Northwestern Chenango County in central New York...

* Until 1245 PM EST.

* At 1222 PM EST, a dangerous snow squall was located along a line
  extending from Nelson to Marathon, moving east at 25 mph.

  HAZARD...Intense bursts of heavy snow. Gusty winds leading to 
           blowing snow and visibility rapidly falling to less than 
           one-quarter mile. Wind gusts greater than 35 mph.

  SOURCE...Radar indicated.

  IMPACT...Travel will become difficult and potentially dangerous 
           within minutes.

Locations impacted include...
Eaton, Hamilton, Morrisville, Nelson, Plymouth, Lebanon, Cincinnatus,
Otselic, Willet, and Georgetown.

This includes the following highway exits...
 New York Interstate 81 near 9.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Reduce speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.

&&

LAT...LON 4293 7544 4287 7544 4286 7542 4241 7572
      4241 7614 4294 7575
TIME...MOT...LOC 1722Z 270DEG 23KT 4291 7574 4246 7606 

SNOW SQUALL...RADAR INDICATED

$$

BJG

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this snow squall warning went out at Jan 14, 9:49 AM EST, 2 hours 33 minutes earlier.

Area forecast discussion, Jan 14, 9:49 AM EST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
949 AM EST Sun Jan 14 2024

.SYNOPSIS...
Occasional lake effect snow showers continue, mainly north of
the NY Thruway today. Scattered snow squalls will move through
the area by early afternoon. Behind this front blustery and
cold conditions continue tonight. Some of the coldest
temperatures of the season so far will be the main feature of
the week ahead, along with light snow Monday night into Tuesday
and more lake effect snow showers.

&&

.NEAR TERM /THROUGH MONDAY/...
945 AM Update...

No major changes with this update. Just used latest guidance and
radar trends to adjust for snow squalls and snow showers
translating the region. Anticipating weaker and more isolated
snow showers and flurries with improving conditions by later
this afternoon as well as turning windy and colder.

640 AM Update

No significant changes to the forecast with this update, only
minor PoPs and Snow amount tweaks based on the latest CAMS. WV
and IR satellite shows the potent shortwave and vort max
associated with the arctic front moving into western PA/NY at
this time. Regional MRMS radar loop and obs show show snow
showers and a few squalls already developing with this feature.
Snow squall parameter is already 4-6 across western PA at this
current time, based on the SPC mesoanalysis data...and this will
only increase as lapse rates and MUCAPE increase later this morning.

Confidence remains moderate to high that at least some
scattered snow squalls will impact much of CNY and especially NE
PA into the southern Catskills mainly between 9 AM and 2 PM
today.

430 AM Update

Main concerns for this period will be the potential for strong,
gusty west-southwest winds today, falling temperatures behind an
arctic cold front and possible snow squalls from mid-morning
into the early afternoon hours today. The weather looks much
quieter, but still seasonably cold tonight into Monday.

Early this morning, the main lake effect snow bands off of Lake
Erie and Ontario are well off to our north and west; impacting
Niagara Falls and the Watertown areas, on a 210-220 degree flow.
This is a bit of an upslope flow for the southern Tug Hill
plateau region of northern Oneida county, with just enough moisture
to wring out some steadier light snow showers here...elsewhere
it is just isolated flurries around this morning. There is a
secondary, arctic frontal boundary back across central Ohio now,
where 925mb temperatures fall below -10C and surface temperatures
are in the single digits and teens. An area of enhanced low
level (0-2km agl) moisture is noted along and ahead of this
boundary, and it is already initiating some better organized
snow showers over eastern OH and SW PA at this time.

The concern is, as this front heads east toward Central PA and
eventually into our area (CNY/NE PA) low level lapse rates
increase to nearly 10C/km in the 0-2km layer, MUCAPE also
increases to between 50-100 J/kg and the 500m wind easily
reaches 30-35 kts. The snow squall parameter looks to reach 6-8
between about 9 AM to 2 PM today; which indicates a favorable
environment for snow squalls. 925mb temperatures plummet to -8C
by 1 PM and eventually -12C by this evening, temperatures will
be plenty cold for a dry, powdery snow which will be blown
around by west-southwest winds of 20-30 mph with gusts 40-50
mph, reducing visibility to potentially under 1/4 Mile at times.
The most probable window for snow squalls is between about 10 AM
to 1 or 2 PM today; with the CAMS focusing more of a single
linear line across NE PA up to about Binghamton, then
translating north/east along and south of I-88 into the
Catskills...back to the west across the rest of CNY there could
still be shorter segments and intense snow showers or squalls
at times. Snow accumulations will be light only a coating to an
inch or two locally...but the conditions could create hazardous
travel conditions at times...especially on the interstates.

With the unstable, well mixed environment and incoming arctic
frontal boundary, decided to hoist a wind advisory for the
entire forecast area. The highest confidence in strong, gusty
winds between 45-50 mph is in two corridors, one across most of
NE PA into the Catskills...and the other along the NW Finger
Lakes, in the Syracuse metro, east along I-90 toward the western
Mohawk Valley. Elsewhere, winds will still be strong and gusty,
with peak gust 35-45 mph, or higher along the hilltops. BUFKIT
soundings from the HRRR and NAM show very deep mixing possibly
up to 10k ft agl (650mb)...and if this were to occur very strong
winds could be brought down to the surface (45 kts +)...therefore
with this potential felt it was prudent to put the wind
advisory out for all of our counties.

As for the winter weather advisory and lake effect snow in
northern Oneida county...it is looking very borderline, with
again, the main lake effect snow band now forecast to remain
north of this region the rest of today and this evening. There
will still be periods of light, upslope snow, blowing snow and
potential squalls here midday. Therefore, decided to leave the
advisory up for now...additional snowfall is only expected to be
1-3 inches here though through 7 PM this evening.

The lake effect band remains north of the area tonight and
Monday, as winds back even more southwesterly. Winds are also
forecast to diminish under 15 mph by midnight tonight, and
remain 5-15 mph through the day on Monday. Monday looks quiet,
out ahead of the next system, with a mix of sun and clouds.Temperatures
start off cold Monday morning in the single digits to mid-10s...
warming into the low to mid 20s for afternoon highs. This is
about 5-8 degrees below average for mid January.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
A shortwave embedded within a broader upper level trough over
the eastern US will will swing through the Midwest and Ohio
Valley Monday Monday night. The trough stays positively tilted
so surface low development is fairly disorganized over the
eastern US Monday night into Tuesday morning. A broad area of
lift is present but a low does not form until Tuesday morning
off the Carolina coast. This low will track NE and its current
trajectory is too far east to bring our region heavy snow and
model trends do not show much promise in this low shifting NW.
Moisture is also lacking over the region during this period as
the shortwave moving through does not tap into any Gulf moisture
and Atlantic moisture is limited to near the center of the low.
The airmass in place is also very cold and thus not able to hold
much water. This will put SLRs in the 20:1 range or so, giving
us a very dry, fluffy 2-3 inches of snow. Areas east of I-81
will have the best chance at the higher end of this range given
the snow developing along the far western edge of the surface
low moving into SE New England. The latest model guidance and
their ensembles are pretty consistent on the development of the
system and snowfall amounts.

Snowfall should end by the late afternoon as the system moves
eastward. Winds shift to more westerly during the afternoon,
pushing in another blob of cold, dry air. Lake effect snow will
develop off Lake Ontario, but the snow band should be mostly
north of our CWA, with a few incursions into northern Oneida
county through Wednesday night.

Temperatures during this period will be cold. Monday night will
see temps in the teens, with highs in the low to mid 20s on
Tuesday. After the cold front pushes through Tuesday afternoon,
temps will fall into the single digits Tuesday night. Wednesday
will see temps struggle to reach 20, with most areas in the
upper teens for highs. Some valleys will reach the low 20s.
Wednesday nght will be another cold one with lows in the low
teens.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
400 PM Update...

The main feature we will be keeping our eye on is the potential
for a low pressure system to develop along the east coast Friday
and Saturday.

Another upper level trough moves into the northern US and Great
Lakes Friday and Saturday. Guidance shows this trough to once
again to have a positive/neutral tilt to it as it crosses the
area, which is unfavorable for getting a classic nor'easter to
form an impact our region. Solutions of the models and their
ensembles are similar to the Tuesday event where a low develops
off the Carolinas and moves NE, mostly missing our region. We
will monitor this for any NW shift in the model trends, but for
this to happen, the trough would need to amplify move over the
northern US and dig further south, with the northern and
southern branches of the jet stream phasing. This is not looking
very promising but we will be keeping a close eye on it this
week.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
650 AM Update

Flight conditions will likely remain VFR for most terminals
through early to mid morning with just few flurries possible at
SYR and RME from the remnants of the lake effect bands off of
Lake Erie. Winds will remain rather gusty from the west-SW
through the period. Expect sustained West-SW winds around 15 to
25 kt and gusts up to 30-35 kt late this morning into the
afternoon hours. Winds finally do weaken below 15 kts toward
the end of this taf period, Sunday evening.

There continues to be a threat of scattered snow squalls/showers
from 14Z to about 18Z today. In any given squall, visbys may
drop below airport minimums, but will keep with IFR-Alt Min
restrictions at this time and make changes with upcoming TAF
issuances as squalls come onto the radar. The threat for snow
showers diminishes quickly after 18-20Z today from west to east
but winds remain gusty with mostly VFR conditions for the rest
of the overnight period.

Outlook...

Monday...Mainly VFR conditions expected.

Monday night and Tuesday... Restrictions likely with a period of
light to moderate snow, highest chance at AVP and BGM.

Wednesday through Thursday...Occasional restrictions possible
in lingering snow showers, especially Central NY terminals.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Wind Advisory until 5 PM EST this afternoon for PAZ038>040-043-
     044-047-048-072.
NY...Winter Weather Advisory until 7 PM EST this evening for NYZ009.
     Wind Advisory until 5 PM EST this afternoon for NYZ015>018-
     022>025-036-037-044>046-055>057-062.

&&

SYNOPSIS...JAB/MJM
NEAR TERM...JAB/MJM
SHORT TERM...JTC
LONG TERM...JTC
AVIATION...BJT/MJM
Hazardous weather outlook, Jan 14, 3:18 AM EST, 9 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
318 AM EST Sun Jan 14 2024

NYZ015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-044-
047-048-072-150830-
Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Chemung-
Tompkins-Madison-Southern Oneida-Cortland-Chenango-Otsego-Tioga-
Broome-Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Pike-Southern Wayne-
318 AM EST Sun Jan 14 2024

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 5 PM EST THIS
AFTERNOON...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Scattered snow squalls are forecast to develop this morning into the
early afternoon, bringing brief bursts of heavy snow, gusty winds,
low visibility, and potentially hazardous road conditions.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.

NYZ009-150830-
Northern Oneida-
318 AM EST Sun Jan 14 2024

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.

In the hours before

Special weather statement, Jan 14, 6:56 AM EST, 5 hours 26 minutes before
Special Weather Statement
National Weather Service Binghamton NY
656 AM EST Sun Jan 14 2024

NYZ015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-044-
047-048-072-141400-
Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Chemung-
Tompkins-Madison-Southern Oneida-Cortland-Chenango-Otsego-Tioga-
Broome-Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-
Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
656 AM EST Sun Jan 14 2024

...SNOW SQUALLS LIKELY TODAY...

A potent arctic cold front today will likely produce strong snow
showers with even potential for snow squalls. The main window of
opportunity for any snow squalls will be mainly from 9 AM to 2 PM
today. During any snow squalls, brief whiteout conditions are
possible due to the combinations of falling snow and windy
conditions. Snow amounts of an inch or locally 2 inches will be
possible in the squalls. Southwest wind gusts will likely reach
up to 40 to 50 mph today, especially in or just behind the
squall. Temperatures fall through the 20s and into the 10s by late
afternoon or evening.
Local storm report, Jan 14, 11:02 AM EST, 1 hour 20 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
1102 AM EST Sun Jan 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 AM     Snow Squall      Ithaca                  42.44N 76.50W
01/14/2024                   Tompkins           NY   Emergency Mngr

            Multiple accidents reported throughout the
            city due to heavy snow and no visibility.

&&

JAB
Local storm report, Jan 14, 11:39 AM EST, 43 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
1139 AM EST Sun Jan 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1138 AM     Snow             Edwardsville            41.26N 75.91W
01/14/2024  M0.1 inch        Luzerne            PA   Trained Spotter

            Associated with snow squall passing through.

&&

JAB
Local storm report, Jan 14, 12:05 PM EST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
1205 PM EST Sun Jan 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     Snow Squall      1 WNW Tully             42.80N 76.12W
01/14/2024                   Onondaga           NY   911 Call Center

            Car accident on I-81 southbound during a
            snow squall. Poor visibility and icy
            roadways at the time.

&&

BJG
Local storm report, Jan 14, 12:13 PM EST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
1213 PM EST Sun Jan 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     Snow Squall      2 NNW La Fayette        42.91N 76.12W
01/14/2024                   Onondaga           NY   911 Call Center

            Multiple vehicles spun out or disabled on
            I-81 during a snow squall.

&&

BJG

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 3:12 AM ESTWind AdvisoryBGMBroome, Cayuga, Chemung, Chenango, Cortland, Delaware and 11 more14 hr
Jan 14, 8:26 AM ESTSnow Squall WarningBGMSchuyler, Seneca, Steuben, Tompkins, Yates34 min
Jan 14, 9:00 AM ESTSnow Squall WarningBGMCayuga, Chemung, Cortland, Schuyler, Seneca, Steuben and 2 more30 min
Jan 14, 9:13 AM ESTSnow Squall WarningBGMChemung, Schuyler, Steuben, Tioga, Tompkins32 min
Jan 14, 9:20 AM ESTSnow Squall Warning Significant damage threatBGMCayuga, Cortland, Madison, Onondaga25 min
Jan 14, 9:30 AM ESTSnow Squall WarningBGMCayuga, Chemung, Cortland, Schuyler, Seneca, Steuben and 1 more30 min
Jan 14, 9:44 AM ESTSnow Squall Warning Significant damage threatBGMCayuga, Cortland, Madison, Oneida, Onondaga31 min
Jan 14, 9:49 AM ESTSnow Squall WarningBGMBroome, Chemung, Chenango, Cortland, Tioga, Tompkins26 min
Jan 14, 10:02 AM ESTSnow Squall WarningBGMCayuga, Chemung, Cortland, Schuyler, Tioga, Tompkins28 min
Jan 14, 10:13 AM ESTSnow Squall WarningBGMBroome, Chenango, Cortland, Tioga32 min
Jan 14, 10:17 AM ESTSnow Squall WarningBGMCayuga, Cortland, Madison, Oneida, Onondaga28 min
Jan 14, 10:23 AM ESTSnow Squall WarningBGMTioga37 min
Jan 14, 10:42 AM ESTSnow Squall WarningBGMChenango, Cortland, Madison, Oneida, Onondaga, Otsego33 min
Jan 14, 10:48 AM ESTSnow Squall WarningBGMBroome, Chenango, Delaware, Otsego27 min
Jan 14, 11:15 AM ESTSnow Squall WarningBGMBroome, Chenango, Delaware, Otsego30 min
Jan 14, 11:17 AM ESTSnow Squall WarningBGMBroome, Chenango, Cortland, Madison, Oneida, Otsego and 1 more28 min
Jan 14, 11:20 AM ESTSnow Squall WarningBGMDelaware, Sullivan25 min
Jan 14, 11:43 AM ESTSnow Squall WarningBGMBroome, Delaware, Otsego47 min
Jan 14, 11:46 AM ESTSnow Squall WarningBGMSullivan44 min
Jan 14, 12:18 PM ESTSnow Squall WarningBGMBroome, Chenango, Tioga27 min
Jan 14, 12:52 PM ESTSpecial Weather StatementBGMBroome, Chenango, Delaware, Otsego38 min

Nearby

Snow Squall Warnings in New York, 2024Every snow squall warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.